CBS 11 Reports: Mistakes with your Medicine (Part 1 of 2)

CBS 11 Reports: Mistakes with your Medicine (Part 1 of 2) 1

In a January 2014 report, Ginger Allen of CBS 11 News in Dallas alerts the public to the fact that the Texas Board of Pharmacy receives over 200 complaints involving dispensing errors on the part of pharmacists each year. Some examples of these errors include:

  • An 84-year-old was hospitalized after receiving the wrong prescription medicine from a Mansfield CVS.
  • Unable to walk or stay awake, a 10-year-old was taken to the emergency room after receiving the wrong medicine from a Grapevine pharmacy.
  • A five-week-old baby suffered serious health issues after a Garland Walgreens provided the wrong prescription.

Bennett Cunningham, a former CBS 11 employee, contacted the news outlet after pills he thought were his prescribed cholesterol medication from a Dallas CVS pharmacy turned out to be pills used to treat diabetes. The pills don’t even look alike; the pills are different shapes, and the cholesterol medicine is tan in color, while the diabetes medication is blue. Cunningham said, “I could have taken this for another 90-days and become hypoglycemic. My body would have become damaged and I could have died.”

Dr. Marv Shepherd, Director of the Pharmaceutical School at UT-Austin admits, “That’s a pretty serious mistake,” and said that Cunningham is indeed “lucky,” as people die “big time” all over the country due to mistakes such as these.  Dr. Shepherd attributes these errors to multiple factors, including the fact that more Americans are taking prescription meds more than ever before and also handwriting so bad that it is easy for pharmacists and pharmacy technicians to mistake the name of one drug for another. One example of this from the Texas Board of Pharmacy cites an incident at a Tom Thumb Pharmacy in Flower Mound. The pharmacist gave a customer a prescription for Flomax and provided instructions to take a dose “every two-to-four hours.” But the prescription actually said that the patient should take the medicine “every 24-hours.” This simple error resulted in dizziness, nausea and low blood pressure for the patient.

Dr. Shepherd encourages everyone to ask the pharmacist if you have any questions and to double check every prescription. If you have taken a medication in the past, compare the shape, size, markings and color of your medication to the description on the insert attached to your prescriptions—and to the pills in your previous prescription, if applicable.

If you or a loved one has suffered injury (or worse) due to pharmacy malpractice, Greening Law, P.C. stands ready to help you with your legal needs. Contact our offices today at 972-934-8900 or online.